Tinnitus is an invisible disorder. Others cannot see or hear the buzzing, chirping, hissing or ringing sounds that affect tens of millions of Americans.
That is why it is so hard for people with tinnitus to explain the dreadful toll ringing in the ears can take. Tinnitus can interfere with sleep, concentration and well-being. Here are just a few examples:
*"My symptoms are pulsing cricket noises. This makes it extremely difficult for me to concentrate, especially when I am on the computer, trying to read or do some work."
*"I've had tinnitus my entire life, and remember the buzz in my ears since before first grade. This noise has always interfered with my ability to concentrate, and I was diagnosed with psychological scatter and a mild learning disability."
*"I have tinnitus in one ear, a static hiss that seems to cross over and fill my entire head. It's been there 14 years, and I am on an antidepressant. I mourn the loss of silence daily, and it is difficult to concentrate. I've just got to cope, and it is not easy."
As the last comment notes, tinnitus can lead to depression. Suicidal thoughts have been reported and sometimes result in tragedy: "We had a good friend who took his life because he could not get any help for tinnitus. He had been to so many doctors, and they all dismissed him. It is sad to think that the only relief he felt he had was to end his life."
There are numerous causes of tinnitus. Many people trace the problem to a loud noise such as an explosion or gunshot close to the ear. Here is one example: "About six months ago, my 52-year-old daughter developed tinnitus. Her co-worker blew a very loud whistle right next to her ear in the classroom and caused it. She has been incapacitated as a result. She cannot sleep or think clearly and is missing work."
Besides noise, many medications can sometimes trigger tinnitus. Prescribers don't always warn people about this potential side effect:
"I developed screaming high-pitched tinnitus after taking Lexapro (escitalopram) for 10 days. I was given samples by a nurse practitioner (NP) without the drug information or leaflet that the pharmacy usually provides. I asked my NP if Lexapro was causing the tinnitus, and she said she had no other patients who had complained of this side effect. She told me to keep taking the drug. I did, and the tinnitus increased and went to both ears."
Another person reported: "I developed tinnitus about a year and a half ago. I had strep, and I was put on antibiotics. Ever since then I have had ringing in the ears. Some days are better than others, but my ears ring 2 4/7 ."
Medications that can cause problems with tinnitus include aspirin and NSAID pain relievers such as celecoxib (Celebrex), ibuprofen and naproxen; antibiotics such as ciprofloxacin (Cipro) and levofloxacin (Levaquin); and antidepressants such as bupropion, citalopram, desvenlafaxine (Pristiq), duloxetine (Cymbalta), escitalopram (Lexapro), paroxetine and venlafaxine.
There is no cure for tinnitus, but there are various ways to manage it so that it is less intrusive. They include masking devices, hearing aids and brain retraining. You can learn more about such approaches at www.PeoplesPharmacy.com.